Hail, Presidio
- When
- April 22, 4:03 PM CST
- Where
- Presidio County, Redford
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 29.317, -103.533
Several supercells developed on the dryline and propagated northeast across the area. One of these storms became tornadic in Ward County briefly dropping a tornado to the west-northwest of Pyote.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Several supercells developed on the dryline and propagated northeast across the area. One of these storms became tornadic in Ward County briefly dropping a tornado to the west-northwest of Pyote. Another storm propagated across Gaines County in the northwest Permian Basin and produced severe thunderstorm winds with measured gusts of 75 mph in Seagraves. These winds took down a cell phone tower, totaling a car, and blew a tree onto a house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 22, 1:16 PM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT SAT APR 22 2006
.SHORT TERM...
LOW LEVEL MOISTURE CONTINUES TO INCREASE OVER THE EASTERN CWA ON
STIFF SOUTHEAST WINDS...WHILE LOW LEVEL MOISTURE HAS SPREAD
NORTHWESTWARD INTO THE SOUTHEAST NEW MEXICO PLAINS AND PORTIONS OF
THE GUADALUPE MOUNTAINS. MUCH DRIER AIR RESIDED NOT TOO MUCH
FURTHER WEST/NORTHWEST OVER SOUTHERN AND CENTRAL NEW MEXICO. THIS
AS A SURFACE TROUGH CONTINUES TO STRENGTHEN IN THE LEE OF THE HIGHER
TERRAIN UNDER INCREASING SOUTHWEST FLOW ALOFT.
AS DRY AIR MIXES DOWN OVER NEW MEXICO WITH FURTHER HEATING THIS
AFTERNOON AND PUSHES EASTWARD...EXPECT LOW LEVEL CONVERGENCE TO
INCREASE FROM THE SOUTHEAST NEW MEXICO PLAINS...SOUTHWARD THROUGH
THE DAVIS MOUNTAINS AREA. SINCE LOW LEVEL MOISTURE HAS SPREAD OVER
THESE AREAS...AND STEEP MID LEVEL LAPSE RATES WILL HOVER ABOVE THE
LOW LEVEL CONVERGENT ZONE...EXPECT THUNDERSTORMS TO DEVELOP BY LATE
AFTERNOON...ESPECIALLY SINCE FORECAST SOUNDINGS OVER THESE AREAS NOT
INDICATING MUCH OF A CAP AND CU IS ALREADY DEVELOPING OVER PORTIONS
OF SOUTHEAST NEW MEXICO AND THE DAVIS MOUNTAINS EARLY THIS
AFTERNOON. AS MID LEVEL LIFT INCREASES AHEAD OF AN APPROACHING
SHORTWAVE TROUGH CURRENTLY OVER MEXICO...THINK THE THUNDERSTORMS
WILL BECOME MORE WIDESPREAD HEADING INTO THE EVENING...ESPECIALLY
WHEN AN H85 LLJ INCREASES OVER THE CENTRAL AND EASTERN CWA THIS
EVENING. THEREFORE...HAVE UPPED POPS TO THE CHANCE CATEGORY OVER
SOUTHEAST NEW MEXICO...WITH A SLIGHT CHANCE EXPANDED FURTHER EAST
INTO THE PERMIAN BASIN OVERNIGHT. AN MCS OR TWO COULD VERY WELL
DEVELOP...BUT THE AREAL EXTENT OF THESE IS ELUSIVE...HENCE THE LOW
ORDER POPS. IT COULD END UP BEING SMALL CLUSTERS...WHICH WOULD
WARRANT THE LOWER POPS. INSTABILITY OF 1000 TO 1500 J/KG...AND BULK
SHEAR VECTORS OF 30 TO 40 KT PORTEND SOME SEVERE THUNDERSTORMS...
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
SKIES WILL REMAIN MOSTLY CLOUDY OVERNIGHT...EITHER FROM CONVECTIVE
DEBRIS...LOW CLOUDS STREAMING UP FROM THE SOUTHEAST...A CONTINUATION
OF MID AND HIGH CLOUD SPREADING NORTHEASTWARD OVER THE CWA...OR A
COMBINATION OF ALL THREE. THIS...ALONG WITH THE MOISTURE RICH
SURFACE AIR...SHOULD CURB COOLING OVERNIGHT...AND HAVE MADE ONLY A
FEW TWEAKS TO EXISTING MIN TEMP GRID. WINDS WILL STAY UP FOR A GOOD
DEAL OF THE NIGHT WHICH TOO WILL THWART COOLING.
.LONG TERM...
THE UPPER LEVEL LOW NOW OFF OF CALIFORNIA WILL CONTINUE TO TRANSLATE
EASTWARD AND REACH NORTHERN NEW MEXICO BY MONDAY. AS THE SYSTEM
APPROACHES THE AREA IT WILL PUSH THE DRYLINE INTO THE CENTRAL PART
OF THE FORECAST AREA...LEAVING MUCH DRIER AIR BEHIND IT. A LEE SIDE
TROUGH WILL DEVELOP IN THE WESTERN PART OF THE FORECAST AREA
SUNDAY. WINDS WILL INCREASE IN THE GUADALUPE MOUNTAINS AND
SOUTHEASTERN NEW MEXICO. MONDAY...THE 500MB HEIGHT GRADIENT WILL
TIGHTEN IN RESPONSE TO THE UPPER LEVEL SYSTEM. THE TIGHTEST
GRADIENT WILL BE OVER THE GUADALUPE MOUNTAINS AND SOUTHEASTERN NEW
MEXICO. IN ADDITION A SURFACE LOW WILL FORM OVER SOUTHWESTERN
KANSAS/OKLAHOMA PANHANDLE IN RESPONSE TO THE UPPER LEVEL LOW. BOTH
THESE FEATURES WILL LIKELY RAISE WIND SPEEDS MONDAY. DRY AIR WILL
CONTINUE TO AFFECT THE AREA. THUS...WE/VE ISSUED A FIRE WEATHER
WATCH FOR SUNDAY AFTERNOON AND MOST OF THE DAY MONDAY FOR THE
GUADALUPE MOUNTAINS AND SOUTHEASTERN NEW MEXICO.
SUNDAY...AS THE DRYLINE PROPAGATES THROUGH THE CWA...ISOLATED
SHOWERS AND THUNDERSTORMS COULD DEVELOP ON AND IT. THIS AREA WILL
BE IN THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN...AND
THE EXTREME LOWER TRANS-PECOS. A FEW OF THESE COULD BE SEVERE WITH
THE MAIN THREAT BEING LARGE HAIL.
A COLD FRONT WILL BE APPROACHING THE AREA MONDAY BUT WILL NOT REACH
THE CWA UNTIL AFTER MIDNIGHT. THIS COLD FRONT APPEARS TO BE RATHER
STRONG WITH 6 TO 7MB 3-HR PRESSURE RISES BEHIND IT. STRONG
NORTHERLY WINDS WILL ACCOMPANY THE FRONT AS IT PROPAGATES THROUGH
THE REGION. ATTM...THE FRONT APPEARS TO CARRY A BIT MORE MOISTURE
WITH IT THAN THE LAST ONE...IN ADDITION...RELATIVE HUMIDITIES AHEAD
OF THE FRONT ARE HIGHER AS WELL. THEREFORE...DON/T EXPECT THIS
FRONT TO CAUSE ANY FIRE WEATHER PROBLEMS. MINIMUM TEMPERATURES
EARLY TUESDAY MORNING WILL BE IN THE UPPER 40S BEHIND THE FRONT
/SLIGHTLY BELOW NORMAL/. HIGHS TUESDAY WILL BE IN THE LOWER 60S TO
AROUND 70 /10 TO 15 DEGREES BELOW NORMAL/. TEMPERATURES WILL REMAIN
BELOW NORMAL THROUGH THURSDAY MORNING AND THEN GRADUALLY WARM-UP
THROUGH THE REST OF THE EXTENDED.
&&
.FIRE WEATHER...
AS AN UPPER LEVEL SYSTEM APPROACHES THE AREA EARLY THIS
WEEK...RELATIVE HUMIDITIES WILL DECREASE AND WINDS WILL COME UP.
CONDITIONS ON SUNDAY AND MONDAY ARE EXPECTED TO MEET RED FLAG
CRITERIA. 20 FOOT WINDS WILL LIKELY BE JUST ABOVE THE 20 MPH
CRITERIA...WHILE RELATIVE HUMIDITIES WILL BE BETWEEN 5 AND 10
PERCENT IN THE GUADALUPE MOUNTAINS AND SOUTHEASTERN NEW MEXICO.
MINIMUM RH/S IN THE DAVIS MOUNTAINS AND BIG BEND AREA WILL BE IN THE
5 TO 10 PERCENT RANGE...HOWEVER...WIND SPEEDS ARE NOT EXPECTED TO BE
ABOVE 10 TO 15 MPH. FIRE WEATHER WATCHES HAVE BEEN ISSUED FOR
SUNDAY AFTERNOON AND MOST OF THE DAY MONDAY. TUESDAY...A COLD FRONT
WILL TRANSLATE THROUGH THE AREA. AS THE COLD FRONT MOVES
THROUGH...EXPECT A SHARP WIND SHIFT TO THE NORTH AND AN INCREASE IN
SPEEDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 92 64 91 / 20 20 10 10
CARLSBAD NM 59 93 60 90 / 20 0 0 0
DRYDEN TX 69 91 66 94 / 10 10 10 0
FORT STOCKTON TX 68 94 65 94 / 20 10 10 0
GUADALUPE PASS TX 61 86 59 82 / 20 0 0 0
HOBBS NM 59 93 59 89 / 20 0 0 10
MARFA TX 54 86 51 85 / 20 0 0 10
MIDLAND INTL AIRPORT TX 67 93 61 92 / 20 10 10 0
ODESSA TX 67 93 61 92 / 20 10 10 0
WINK TX 66 100 63 97 / 30 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON CDT SUNDAY TO 10 PM CDT SUNDAY FOR
THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
FIRE WEATHER WATCH FROM 10 AM CDT MONDAY TO 10 PM CDT MONDAY FOR
THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
TX...FIRE WEATHER WATCH FROM NOON CDT SUNDAY TO 10 PM CDT SUNDAY FOR
THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH FROM 10 AM CDT MONDAY TO 10 PM CDT MONDAY FOR
THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.
&&
67/74HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 304 PM CDT SAT APR 22 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-232015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 304 PM CDT SAT APR 22 2006 /204 PM MDT SAT APR 22 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE SOUTHEAST NEW MEXICO PLAINS...SOUTHWARD THROUGH THE DAVIS MOUNTAINS AND BIG BEND REGION THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. ALSO...DUE TO THE COPIOUS AMOUNTS OF MOISTURE IN THE ATMOSPHERE...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON FROM THE WESTERN LOW ROLLING PLAINS...SOUTHWESTWARD INTO THE SOUTHERN PERMIAN BASIN...STOCKTON PLATEAU...AND LOWER TRANS PECOS REGION. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. DRY AIR AND UNSEASONABLY WARM TEMPERATURES WILL COMBINE WITH STRONG SOUTHWEST WINDS AND RESULT IN CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS SUNDAY AFTERNOON AND EVENING. THESE CONDITIONS MAY MATERIALIZE AGAIN MONDAY AFTERNOON OVER THE SAME LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. EMERGENCY MANAGERS...SPOTTER GROUPS...LOCAL OFFICIALS...AND OTHER INTERESTED PARTIES SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 335 PM CDT SAT APR 22 2006 NMZ028-222100- EDDY COUNTY PLAINS- 235 PM MDT SAT APR 22 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF SEVEN RIVERS AT 235 PM MDT...MOVING NORTHEAST AT 25 MPH. AREAS AFFECTED INCLUDE ARTESIA...COTTONWOOD AND U.S. HIGHWAY 285. WIND GUSTS NEAR 50 MPH AND DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PLEASE DO NOT WAIT FOR A SEVERE THUNDERSTORM WARNING BEFORE YOU TAKE COVER. IF YOU ARE IN THE PATH OF THESE STORMS...TAKE COVER NOW. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 451 PM CDT SAT APR 22 2006 NMZ028-222215- EDDY COUNTY PLAINS- 351 PM MDT SAT APR 22 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF SEVEN RIVERS AT 351 PM MDT...MOVING NORTH AT 30 MPH. AREAS AFFECTED INCLUDE ARTESIA...COTTONWOOD AND MOTORISTS ON U.S. HIGHWAYS 285 AND 82. WIND GUSTS NEAR 50 MPH...DIME SIZE HAIL AND VERY HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The national radar mosaic for the moment the first event began.
5 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail up to the size of pennies covered the ground at Big Bend Ranch State Park.
Nickel size hail was accompanied by 40 to 50 mph winds, two to four miles west-northwest of Lajitas.
Severe thunderstorm winds blew several roofs off of outbuildings and rolled a recreational vehicle in the Study Butte/Terlingua Ranch area.
Quarter to half-dollar size hail fell in Pyote.
A staff member at the West Texas State School reported a tornado touched down briefly in open rangeland to the northwest of the school.
Severe thunderstorm winds broke three inch diameter tree limbs off a tree in Rio Grande Village.
Severe thunderstorm winds blew through Seagraves in northern Gaines County taking down a cell phone tower and blowing a tree onto a house. Several reports of damage were received by police in Seagraves according to the local newspaper. A Texas Tech Mesonet site one mile southwest of Seagraves recorded wind gusts of 74 and 75 mph during the time damage was reported to have occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501574, 5501576, 5501575, 5501577, 5501572, 5501573, 5501108, 5501109, 5501188.